Loading....
Coupon Accepted Successfully!

Pharmacology

Open Flashcards

Cardiovascular Systems

Question
25 out of 84
 

A patient who has been taking an oral antihypertensive drug for about a year develops a positive Coomb’s test. Which of the following is the most likely cause? (AIPG 2009)



A Captopril
B Clonidine

C Labetalol
D Methyldopa

Ans. D Methyldopa

a. A Coombs-positive finding is, among all the antihypertensives, uniquely associated with methyldopa. It occurs in up to about 20% of patients taking this drug for the long term. Although rare, it may progress to hemolytic anemia.

b. The cause is formation of a hapten on erythrocyte membranes, which induces an immune reaction (IgG antibodies) directed against and potentially lysing the red cell membrane. Many drugs can cause an immunohemolytic anemia.

c. Other drugs with similar actions, and the potential to cause an immunohemolytic anemia, are penicillins, quinidine, procainamide, and sulfonamides.

d. Methyldopa is the only antihypertensive agent that is associated with hemolytic anemia. The drug also causes sedation, dry mouth, hyper and hypoprolactinemia.

e. Granulomatous hepatitis and extrapyramidal side effects can also rarely develop.

f. It is the drug of choice for hypertension in pregnancy and is also used as an alternative drug to ACE I in patients with renovascular hypertension.

Cardiovascular Systems Flashcard List

84 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)
15)
16)
17)
18)
19)
20)
21)
22)
23)
24)
25)
26)
27)
28)
29)
30)
31)
32)
33)
34)
35)
36)
37)
38)
39)
40)
41)
42)
43)
44)
45)
46)
47)
48)
49)
50)
51)
52)
53)
54)
55)
56)
57)
58)
59)
60)
61)
62)
63)
64)
65)
66)
67)
68)
69)
70)
71)
72)
73)
74)
75)
76)
77)
78)
79)
80)
81)
82)
83)
84)